Back to Ask the Diabetes Team Ask the Diabetes Team

From Reading, Berkshire, United Kingdom:

I am 27 years old, have had type 1 diabetes for 24 years, and I recently changed from Monotard and Actrapid to Ultratard and NovoRapid insulin with a drastic increase in dose. My morning blood sugars have ranged between 12 -20 mmol/L [216-360 mg/dl] on the new insulin, and for the past two days seem to have spiraled out of control. The diabetic specialist nurse just keeps telling me to increase the dose. I'm becoming more and more concerned that I have now become resistant. Is this possible? Is it also possible that my body is not able to absorb the Ultratard?


It is unlikely that your body cannot use the insulin. Rather, I would make sure that you see evidence of the insulin working. Do your sugars go down after meals? Is your fasting glucose level improving with an increase in dose? If not, I would consider buying new insulin vials for fear the insulin may have been damaged during storage or transit. In addition, individuals develop insulin antibodies over time. Make sure your injection sites are not hard and lumpy. This is referred to as lipohypertrophy which significantly interferes with the absorption of the insulin. Make sure you have good records in order to clearly define the efficacy of your insulin regimen. Finally, talk with your educator and make sure you both have a plan for addressing this issue.


[Editor's comment: You do not say what your control was like before starting this new regimen. I would also suggest frequent monitoring to see if any of the high values could be due to rebound hyperglycemia. Your situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what's happening in more detail. See The Continuous Glucose Monitoring System. Ask your specialist team if this is possible to do. SS]

[Editor's comment: There is indeed a chance that you have become insulin resistant, but not because of the new insulin program. If perchance you had a major change in your health just around the time of the switch of insulin (which you did not mention), such as the onset of a major infection, or initiation of therapy with steroid medications, these other health changes could have caused the development of some degree of insulin resistance. WWQ]

Original posting 14 Nov 2001
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:28
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.